Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 3, 2020, 6:14 PM MDT for Golden Valley County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 6:14 PM MDT (00:14 UTC)
- Expired
- May 3, 2020, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 239 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:26 PM MDT | HAIL 1 | Beach, ND | MULTIPLE REPORTS BY TRAINED SPOTTERS OF ONE INCH HAIL IN THE TOWN OF BEACH BETWEEN 726 AND 732 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
175
WUUS53 KBIS 040014
SVRBIS
NDC033-040100-
/O.NEW.KBIS.SV.W.0004.200504T0014Z-200504T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
614 PM MDT Sun May 3 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Golden Valley County in southwestern North Dakota...
* Until 700 PM MDT.
* At 614 PM MDT, a severe thunderstorm was located over Beach, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sentinel Butte around 625 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4704 10405 4716 10379 4695 10364 4683 10373
4682 10405
TIME...MOT...LOC 0014Z 252DEG 36KT 4693 10401
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
648
WWUS53 KBIS 040033
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
633 PM MDT Sun May 3 2020
NDC033-040100-
/O.CON.KBIS.SV.W.0004.000000T0000Z-200504T0100Z/
Golden Valley ND-
633 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...
At 632 PM MDT, a severe thunderstorm was located near Sentinel Butte,
or 9 miles east of Beach, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters report quarter size hail at Beach.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Golden Valley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4704 10405 4716 10379 4695 10364 4683 10373
4682 10405
TIME...MOT...LOC 0032Z 253DEG 31KT 4696 10381
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO208
WWUS53 KBIS 040047
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
647 PM MDT Sun May 3 2020
NDC033-040100-
/O.CON.KBIS.SV.W.0004.000000T0000Z-200504T0100Z/
Golden Valley ND-
647 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL GOLDEN VALLEY COUNTY...
At 646 PM MDT, a severe thunderstorm was located over Sentinel Butte,
or 10 miles east of Beach, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters report quarter size hail in Beach.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beach and Sentinel Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4703 10400 4713 10377 4695 10364 4683 10373
4682 10399
TIME...MOT...LOC 0046Z 265DEG 19KT 4693 10379
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO077
WWUS53 KBIS 040059
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
659 PM MDT Sun May 3 2020
NDC033-040108-
/O.EXP.KBIS.SV.W.0004.000000T0000Z-200504T0100Z/
Golden Valley ND-
659 PM MDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOLDEN VALLEY COUNTY
WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4703 10400 4713 10377 4695 10364 4683 10373
4682 10399
TIME...MOT...LOC 0058Z 252DEG 36KT 4697 10362
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:53 PM MDT, 21 minutes earlier.
Area forecast discussion, May 3, 5:53 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 653 PM CDT Sun May 3 2020 .UPDATE... Issued at 621 PM CDT Sun May 3 2020 Several lines of showers and scattered thunderstorms are moving east toward western North Dakota this evening. Latest indications suggest a brief period of sufficient cape and shear exist for a few strong thunderstorms capable of producing marginally severe hail and some gusty winds, through about 9 pm this evening. However the latest HREF ensemble updraft and updraft helicity suggests the better threat for severe storms will remain west and south of the county warning area. So trending toward a far west central and far southwest isolated severe threat for about 3 hours this evening. && .SHORT TERM...(This evening through Monday) Issued at 252 PM CDT Sun May 3 2020 Widespread rain showers and isolated thunderstorms in the southwest this evening highlight the short term forecast. Surface pressure falls were ongoing across much of the forecast area as a shortwave trough approached from the west, while surface high pressure was sliding south through eastern North Dakota. A strong pressure gradient between the two, along with diurnal boundary layer mixing, has led to another breezy day with easterly winds sustained around 15 to 20 mph. Scattered showers and thunderstorms with the shortwave had already begun across central and eastern Montana early this afternoon, and will expand east over the next few hours, with the chance for precipitation beginning in western North Dakota late this afternoon. Isolated strong thunderstorms are possible in southwest North Dakota late this afternoon through the evening. MUCAPE around 500-750 J/kg is limited to areas south and west of the Missouri River, and although other parts of the forecast area could see an isolated thunderstorm, opted to stick with rain showers north and east of the river since the chance is minimal. Deep layer shear around 35-40 knots and mid-level lapse rates between 7-8 C/km, combined with the instability, will help thunderstorms develop. The main threat with any thunderstorms will be small hail and gusty winds, as well as heavy rainfall. As the surface low tracks east through northern South Dakota, showers will wrap around the north side of the low, tapering off early Monday in the western part of the state. The chance for showers will continue through early afternoon in central North Dakota and into the evening in the Turtle Mountains through the James River Valley. Still thinking a general 0.25" to 0.75" of QPF across the entire forecast area. Areas where this could differ is in the far southwest, where there is the best chance for thunderstorms and thus locally heavier precipitation is possible, and in the James River Valley, where NBM probability and GEFS plumes are both highlighting a moderate chance for total precip amounts between 0.75" and 1.00". However, hard to rule out any scenarios, as model guidance continues to be fairly dispersive. .LONG TERM...(Monday night through Sunday) Issued at 252 PM CDT Sun May 3 2020 Multiple chances for precipitation and below average temperatures highlight the extended forecast. Another quick shortwave will move through mean northwest flow on Tuesday, with a widespread but low chance of rain showers. Dry Wednesday as a low amplitude ridge builds in for the day, before another chance for widespread showers and possibly some thunderstorms on Thursday. Chances for scattered showers continue through the weekend, but guidance is inconsistent so hard to have anything conclusive on timing and location. Overall, expect cooler temperatures than what we've been seeing lately, with highs generally in the mid 50s to mid 60s. CIPS/NAEFS/CFS2 are all highlighting week 2 below average precipitation, so it's good we're seeing so many chances for rain this week, considering the majority of the forecast area has gotten well below average precipitation over the past 30 days. Continued near average to below average temperatures are also favored. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 621 PM CDT Sun May 3 2020 For tonight, a surface trough and associated frontal boundary across eastern Montana will move east through Western North Dakota by 7 am CDT Monday, and into eastern North Dakota by 7 PM Monday. The trough will be the focus for widespread showers across western North Dakota tonight and the central and east Monday. There will be brief threat for a thunderstorm at KDIK through 03z, otherwise we expect showers. Low VFR or MVFR conditions are expected KMOT- KBIS- KJMS Monday morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...MJ LONG TERM...MJ AVIATION...WA
Hazardous weather outlook, May 3, 5:57 PM MDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 657 PM CDT Sun May 3 2020 NDZ017>020-031>034-040>045-050000- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 657 PM CDT Sun May 3 2020 /557 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening. Gusty winds and small hail are possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-050000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 657 PM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. WAA
In the hours before
Special weather statement, May 3, 5:56 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
556 PM MDT Sun May 3 2020
NDZ031-040045-
Golden Valley ND-
556 PM MDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY COUNTY
UNTIL 645 PM MDT...
At 556 PM MDT, a strong thunderstorm was located near Beach, moving
northeast at 30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Beach and Sentinel Butte.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4704 10405 4705 10404 4715 10385 4682 10361
4678 10404
TIME...MOT...LOC 2356Z 246DEG 26KT 4689 10410
SIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:57 PM MDT | Special Weather Statement | BIS | Slope | 33 min |
| May 3, 8:11 PM MDT | Special Weather Statement | BIS | Golden Valley | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.